Iowa, 2004

Hail and Damaging Winds in Iowa, May 29 to 30, 2004

May 29 to 30, 2004 · NWS DMX · 13 events in 10 counties and zones

A strong push of moisture streamed into Iowa on a 50 to 70 kt low level jet. Lifted indices were around -9 C at the beginning of the event with CAPE in the 2500 to 4000 J/kg range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
$5,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong push of moisture streamed into Iowa on a 50 to 70 kt low level jet. Lifted indices were around -9 C at the beginning of the event with CAPE in the 2500 to 4000 J/kg range. Thunderstorms erupted to the west and southwest of Iowa with the initial development being discrete supercells to the southwest, and linear ahead of an approaching cold front to the west. The storms became much more multi-cellular as they moved into Iowa. As a result, competition for moisture caused the storms to weaken. The storms that were severe in Iowa produced high winds in what appears to be several microburst events. Winds of 74 MPH were recorded at the Ames Airport, with 73 MPH winds measured at a mesonet site in Adair. A few other reports of severe winds were received with tree damage south of Adair and also in the Earlham area. There were only a few reports of hail from the storms. Hail that did occur was limited to an inch or less in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 29, 1:30 PM CST, 9 hours 5 minutes earlier.

Area forecast discussion, May 29, 1:30 PM CST, 9 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
230 PM CDT SAT MAY 29 2004

.DISCUSSION...
SHORT TERM...CU CONTINUE TO DEVELOP ALG 19Z WRMFNT FM NR KFSD...THRU
DSM METRO...TO JUST S OF KOTM. SFC WINDS ARE INCREASING...BUT FLOW
IS ALSO BACKING ACROSS SW IA WHICH COULD WEAKEN CONVERGENCE. NEG
TILT SHORT WAVE LIFTING THRU KS/NEB SHOULD BE PRODUCING LIFT...BUT
18Z SOUNDINGS FROM OAX/TOP STILL SHOW CONSIDERABLE CAP. RUC SHOWS
THIS ERODING...SO LOW CHANCES THAT THUNDERSTORMS COULD ERUPT AT ANY
TIME ALGONG BOUNDARY. MOST LIKELY AREA APPEARS TO BE N OF
KFOD...WHERE TORNADO WATCH HAS JUST BEEN ISSUED. HIGH LIKELIHOOD
SCENARIO...WHETHER OR NOT STORMS DEVELOP ON WARM FRONT...IS FOR
DEVELOPMENT TO OCCUR OUT IN NE NEB/SE SD...OR IN LOW-LEVEL
CONVERGENT REGION SW OF OMAHA. THESE STORMS WOULD AFFECT CENTRAL
IOWA MID AND LATE EVENING...WITH PLENTY OF SEVERE POTENTIAL AS WINDS
INCREASE ALOFT. SEE PREVIOUS FORECAST DISCUSSION FOR MORE SHORT TERM
DETAILS.

FLOODING ALSO RMNS A SGFNT CONCERN AND FLASH FLOOD WATCH WILL
CONTINUE FOR ALL OF CWA UNTIL SUNDAY MORNING. EVEN IF WRMFNT DOES
NOT FIRE...PLENTY OF FORCING AND LOW LVL CVRGNC FOR TORRENTIAL
RAINFALL RATES.  POTENT LOW LVL JET FOCUSES RIGHT INTO IA BY 06Z
WITH PLENTY OF MSTR AND DEEP WRM CLOUD DEPTH.  SEE NO REASON TO
ARGUE WITH HPC QPF. NRN IA IS ALREADY RE-FLOODING FROM OVERNIGHT
RAINS...AND CENTRAL AND EASTERN SECTIONS ARE ESPECIALLY PRIME FOR
FLASH FLOODING AGAIN. SYSTEM SHOULD BE FAIRLY PROGRESSIVE BY THE
AFTER MIDNIGHT HOURS AND HEAVIEST RAIN RATES ARE EXPECTED TO BE OUT
OF CWA BY 12Z. MINIMAL SHOWER/LIGHT CONVECTIVE POTENTIAL IS POSSIBLE
SUNDAY UNTIL SFC/850 MB SYNOPTIC BOUNDARY MOVES THROUGH.

COLD UPPER SYSTEM ALOFT SETTLES OVER UPPER MIDWEST FOR MON AND TUE.
THIS WILL PRODUCE FAIRLY COOL TEMPERATURES AND AFTERNOON/EVENING
SHOWER OR THUNDER POTENTIAL ESPECIALLY IN THE NORTH DUE TO STEEP MID
LEVEL LAPSE RATES.

REMAINDER OF THE WEEK LOOKS QUIET UNTIL POSSIBLY FRI NIGHT. WARM
ADVECTION DEVELOPS AS LLJ INCREASES TO THE WEST. THIS WOULD BE
FAVORABLE FOR NIGHT THUNDER ROLLING EAST...A BREAK DURING THE DAY ON
SATURDAY AND POSSIBLY AGAIN SAT NIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ENTIRE CWA 23Z SAT
THU 14Z SUN.

&&

EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDDSM TO AFDDMX.  THE WMO HEADER WILL
REMAIN UNCHANGED.  PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.

JUNGBLUTH
Hazardous weather outlook, May 29, 11:12 AM CST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1212 PM CDT SAT MAY 29 2004

IAZ070-071-081>084-092>097-301100-
ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-RINGGOLD-
TAYLOR-UNION-WAYNE-
1212 PM CDT SAT MAY 29 2004

...SEVERE WEATHER OUTBREAK POSSIBLE LATE THIS AFTERNOON AND
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND NORTHERN
IOWA...MAINLY ALONG AND NORTH OF A AUDUBON...TO INDIANOLA...TO
OTTUMWA LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP BY MIDDLE TO LATE
AFTERNOON...SOMETIME AFTER 300 PM...ALONG A WARM FRONT LIFTING
NORTHWARD THROUGH IOWA.  THE STORMS MAY QUICKLY BECOME SEVERE WITH
THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS...AND TORNADOES.   A
FEW OF THE TORNADOES COULD BE STRONG AND LONG LIVED.  LOCALLY HEAVY
RAINS WILL ALSO BE POSSIBLE. OTHER STORMS ARE FORECAST TO DEVELOP
WEST OF IOWA DURING THE LATE AFTERNOON HOURS AS WELL...AND MOVE INTO
IOWA TONIGHT.

ALTHOUGH THE TORNADO THREAT WILL DIMINISH AFTER 900 PM...THE CHANCES
OF VERY HEAVY RAIN...LARGE HAIL...AND DAMAGING WINDS WILL PERSIST
THROUGH MUCH OF THE NIGHT.  WIDESPREAD RAINFALL AMOUNTS OVER AN INCH
ARE ANTICIPATED...WITH SOME AREAS SEEING RAINS OF THREE INCHES OR
MORE. THIS MAY PRODUCE FLASH FLOODING ALONG WITH EVENTUALLY PUSHING
RIVERS AND STREAMS OUT OF THEIR BANKS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY AND AROUND
FRIDAY...HOWEVER IT DOES NOT APPEAR THAT THE STORMS WILL BE SEVERE.
HEAVY RAINFALL IS POSSIBLE EARLY IN THE MORNING SUNDAY BEFORE THE
COLD FRONT PASSES EAST OF THE AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS VERY LIKELY LATE THIS AFTERNOON AND TONIGHT.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-072>075-085-086-
301100-
AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-
CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MADISON-MAHASKA-MARION-
MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-
WAPELLO-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
1212 PM CDT SAT MAY 29 2004

...SEVERE WEATHER OUTBREAK POSSIBLE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN IOWA...GENERALLY
ALONG AND SOUTH OF AN ATLANTIC TO BLOOMFIELD LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ALTHOUGH THERE WILL BE LOW CHANCES FOR THUNDERSTORM DEVELOPMENT THIS
AFTERNOON...THE GREATER LIKELIHOOD OF STORMS WILL BE TONIGHT.
THUNDERSTORMS ARE EXPECTED TO FORM OVER NEBRASKA AND KANSAS LATE
THIS AFTERNOON...AND THEN MOVE INTO IOWA TONIGHT.  VERY HEAVY
RAIN...LARGE HAIL...AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...
BUT TORNADOES ARE ALSO POSSIBLE MAINLY BEFORE 900 PM.  A
FEW OF THE TORNADOES MAY BE STRONG AND LONG LIVED.  WIDESPREAD
RAINFALL AMOUNTS OVER AN INCH ARE ANTICIPATED...WITH SOME AREAS
SEEING RAINS OF THREE INCHES OR MORE. THIS MAY PRODUCE FLASH FLOODING
ALONG WITH EVENTUALLY PUSHING RIVERS AND STREAMS OUT OF THEIR BANKS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY AND FRIDAY...HOWEVER IT
DOES NOT APPEAR THAT THE STORMS WILL BE SEVERE.  HEAVY RAINFALL IS
POSSIBLE EARLY IN THE MORNING SUNDAY BEFORE THE COLD FRONT PASSES
EAST OF THE AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS VERY LIKELY LATE THIS AFTERNOON AND TONIGHT.

SMALL

In the hours before

Special weather statement, May 29, 8:48 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
948 PM CDT SAT MAY 29 2004

IAZ044>049-057>061-070>074-081>084-092>095-300900-

...TORNADO WATCH #327 REMAINS IN EFFECT UNTIL 400 AM CDT FOR THE
COUNTIES OF...

  ADAIR                 ADAMS                 AUDUBON
  BOONE                 CARROLL               CASS
  CLARKE                CRAWFORD              DALLAS
  DECATUR               GREENE                GUTHRIE
  JASPER                LUCAS                 MADISON
  MARION                MARSHALL              POLK
  RINGGOLD              STORY                 TAYLOR
  UNION                 WARREN                WAYNE

The radar

The Des Moines radar (KDMX), 129 km away, was scanning. The volume nearest the first event began at 04:34 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Ringgold

When
May 29, 10:35 PM CST
Where
Ringgold County, 6 mi S of Mt Ayr
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.633, -94.233

Thunderstorm Wind, Decatur

When
May 29, 11:20 PM CST
Where
Decatur County, Davis City
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.633, -93.800

Thunderstorm Wind, Story

When
May 29, 11:27 PM CST
Where
Story County, Ames Arpt
Measured
64 kt (74 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.000, -93.617

Hail, Decatur

When
May 29, 11:40 PM CST
Where
Decatur County, 6 mi NE of Pleasanton
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.650, -93.617

Thunderstorm Wind, Story

When
May 29, 11:45 PM CST
Where
Story County, Roland
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.167, -93.500

Thunderstorm Wind, Hamilton

When
May 29, 11:50 PM CST
Where
Hamilton County, 6 mi E of Randall
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.233, -93.483

Thunderstorm Wind, Hardin

When
May 29, 11:55 PM CST
Where
Hardin County, 2 mi SSW of Radcliffe
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.283, -93.450

Thunderstorm Wind, Wayne

When
May 30, 12:00 AM CST
Where
Wayne County, Allerton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.700, -93.367

Thunderstorm Wind, Adair

When
May 30, 1:01 AM CST
Where
Adair County, Adair
Measured
63 kt (72 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.500, -94.650

Thunderstorm Wind, Adair

When
May 30, 1:07 AM CST
Where
Adair County, 6 mi S of Adair
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.417, -94.650

Hail, Appanoose

When
May 30, 1:15 AM CST
Where
Appanoose County, 4 mi NE of Centerville
Measured
0.88 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.767, -92.817

Thunderstorm Wind, Guthrie

When
May 30, 1:25 AM CST
Where
Guthrie County, Jamaica
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.850, -94.317

Thunderstorm Wind, Madison

When
May 30, 1:38 AM CST
Where
Madison County, Earlham
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
41.500, -94.133

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394514, 5394515, 5394510, 5394516, 5394517, 5394518, 5394519, 5394520, 5394511, 5394512, 5394521, 5394522, 5394513.